Alert archive / Colorado / High Wind Watches in 2017

High Wind Watch 8, NWS Denver/Boulder, CO

October 31, 201710 counties in Colorado

NWS Denver/Boulder, CO issued this high wind watch at Oct 31, 2017, 4:41 AM MDT for 10 counties in Colorado. It took effect at Nov 1, 2017, 12:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 31, 2017, 4:41 AM MDT (10:41 UTC)
In effect from
Nov 1, 2017, 12:00 AM MDT
Expired
Oct 31, 2017, 11:06 AM MDT
In force
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Clear Creek County, CO, Douglas County, CO, Gilpin County, CO, Grand County, CO, Jackson County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO, Summit County, CO

The radar

The Denver radar (KFTG), 94 km from the middle of the area, began a volume at 10:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 10.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

044 
WWUS75 KBOU 311041
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver/Boulder CO
441 AM MDT Tue Oct 31 2017

...STRONG WINDS POSSIBLE IN THE MOUNTAINS AND FOOTHILLS
WEDNESDAY... 

.Strong westerly flow aloft is expected over Wyoming and northern
Colorado from later tonight through Wednesday. This will bring
gusty winds to the mountain ridges and eastern slopes of Larimer,
Grand and Boulder Counties. Gusty winds will also spread over the
foothills of Larimer, Boulder and Jefferson Counties. The gusty
winds are expected to continue through the day and into Wednesday
evening before diminishing.

COZ033>036-311845-
/O.NEW.KBOU.HW.A.0008.171101T0600Z-171102T0600Z/
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Including the cities of Cameron Pass, 
Laramie and Medicine Bow Mountains, Rabbit Ears Range, 
Rocky Mountain National Park, Willow Creek Pass, Berthoud Pass, 
Breckenridge, East Slopes Mosquito Range, 
East Slopes Southern Gore Range, Eisenhower Tunnel, Indian Peaks,
Kenosha Mountains, Mount Evans, Williams Fork Mountains, 
Winter Park, Estes Park, Glendevey, Nederland, Red Feather Lakes,
Bailey, Central City, Evergreen, Georgetown, Idaho Springs, 
and Westcreek
441 AM MDT Tue Oct 31 2017

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY
EVENING...

The National Weather Service in Denver has issued a High Wind
Watch, which is in effect from late tonight through Wednesday
evening. 

* TIMING...Winds will begin increasing during the early morning
  hours of Wednesday. Gusty winds will continue through the day
  and begin diminishing Wednesday evening. 

* WINDS...West winds 30 to 50 mph with gusts in excess 75 mph 
  possible. 

* IMPACTS...Travel may become difficult over high mountain passes
  and along the Peak To Peak Highway due to crosswinds. Power 
  outages will be possible from trees blowing onto power lines. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
1 follow-up statement
718 
WWUS75 KBOU 311706
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1106 AM MDT Tue Oct 31 2017

...STRONG WINDS POSSIBLE IN THE MOUNTAINS AND FOOTHILLS
WEDNESDAY...

.Strong westerly flow aloft is expected over Wyoming and northern
Colorado from later tonight through Wednesday. This will bring
gusty winds to the mountain ridges and eastern slopes of the front
range. Gusty winds will also spread over the foothills of 
Larimer, Boulder and Jefferson Counties. The gusty winds are 
expected to continue through the day and into Wednesday evening 
before diminishing.

COZ033>036-010115-
/O.UPG.KBOU.HW.A.0008.171101T0600Z-171102T0600Z/
/O.NEW.KBOU.HW.W.0011.171101T0300Z-171102T0600Z/
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Including the cities of Cameron Pass, 
Laramie and Medicine Bow Mountains, Rabbit Ears Range, 
Rocky Mountain National Park, Willow Creek Pass, Berthoud Pass, 
Breckenridge, East Slopes Mosquito Range, 
East Slopes Southern Gore Range, Eisenhower Tunnel, Indian Peaks,
Kenosha Mountains, Mount Evans, Williams Fork Mountains, 
Winter Park, Estes Park, Glendevey, Nederland, Red Feather Lakes,
Bailey, Central City, Evergreen, Georgetown, Idaho Springs, 
and Westcreek
1106 AM MDT Tue Oct 31 2017

...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO MIDNIGHT
MDT WEDNESDAY NIGHT...

The National Weather Service in Denver has issued a High Wind
Warning, which is in effect from 9 PM this evening to midnight
MDT Wednesday night. The High Wind Watch is no longer in effect. 

* TIMING...Winds will begin increasing late this evening. Gusty
  winds will continue through the day Wednesday and begin 
  diminishing Wednesday evening. 

* WINDS...West winds 30 to 50 mph with gusts in excess 75 mph. 

* IMPACTS...Travel may become difficult over high mountain passes
  and along the Peak To Peak Highway due to crosswinds. Power
  outages will be possible from trees blowing onto power lines.
  Secure lightweight outdoor items to prevent them from blowing
  away.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

Hanson

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind watch went out at Oct 31, 4:16 AM MDT, 25 minutes earlier.

Area forecast discussion, Oct 31, 4:16 AM MDT, 25 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
416 AM MDT Tue Oct 31 2017

.SHORT TERM...(Today and tonight)
Issued at 416 AM MDT Tue Oct 31 2017

Bulk of the snow bands are spreading east across the plains early
this morning, with drying already noted into the northwest portion
of the forecast area including Jackson and Grand counties. There
is some downslope drying already kicking in along the I-25
Corridor. I-25 Corridor will continue to clear this morning,
while snow showers on the eastern plains should be exiting to the
east by mid morning. In the mountains, still some orographic lift
but even there showers will be decreasing rather quickly as drier
air works in from the west/northwest.

Temperatures should respond to the sunshine and downslope flow, so
boosted high temp forecast a couple more degrees today. For the
trick or treaters, look for cool but dry conditions this evening,
along with light winds in most areas.

Then concern shifts toward strengthening gradient and stronger
winds later tonight into Wednesday. Cross mountain flow increases
to 40-50 knots, and we expect some mountain wave enhancement
with a moderate mountain top stable layer. Most models are
suggesting potential for 70+ knot winds at mountain top, spreading
down over the higher ridges of the Front Range Foothills overnight.
We'll be issuing a high wind watch for this potential.

.LONG TERM...(Wednesday through Monday)
Issued at 416 AM MDT Tue Oct 31 2017

Early in the forecast period will be mild and windy over the
mountain ridges and warm and breezy across the plains. This will
be Wednesday when increasing westerly flow aloft moves over the
state. The main core of the upper jet will be over Wyoming, but
the subsident, right exit region of the jet will move over the
northern Colorado mountain ridges late this evening and remain
over northern Colorado through Wednesday night. Cross sections
show vertical wind shear profiles becoming favorable for an
amplified mountain wave from midnight tonight onwards. Mountain
top speeds are forecast to be 70 knots or stronger through the day
with peak speeds from 3 PM to 6 PM. The High Wind Watch will
remain in effect through midnight Wednesday night when model cross
sections show the amplified mountain wave losing its structure.
Cross sections show the strongest winds remaining in the foothills
and not extending onto the plains. Surface pressure charts from
the NAM show a tight pressure gradient centered over the foothills
with the lee-side surface low over the Fort Collins to Boulder
area, with weaker pressure gradients across the northeast Colorado
plains. Therefore, conditions on the plains will be breezy, but no
damaging winds are expected. The bigger story on the plains may be
the temperatures climbing into the low 70s and humidities dropping
into the teens. This will elevate Fire Danger levels through the
afternoon hours. Winds will not quite be strong enough to warrant
any fire weather highlights, but this can be re-assessed with
later model runs.

By Wednesday night, cooler air from the northern plains will be
moving into northeast Colorado as a surface high builds over
Montana and eastern Wyoming. Thursday will see temperatures back
closer to normal with less wind. The cold front will initially be
dry, so no precipitation is expected with it. The latter half of
the forecast period will feature a transition to southwesterly
flow aloft as an upper trough digs over the Pacific Northwest and
a subtropical jet spreads over the southwestern U.S. deserts. This
will spread warm air across Colorado and eventually increase
moisture across the region. Mountain areas will be the main
locations to receive any precipitation, and that won't be until
Saturday night through Monday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 416 AM MDT Tue Oct 31 2017

Last of the snow showers are exiting to the east, and expect
clearing skies through the morning. There's still a chance of fog
affecting the airports with close T/Td dewpoints on the back side
of weak Denver cyclone, so will continue to watch this through
15Z. Otherwise VFR conditions will prevail through tonight. Strong
mountain wave developing later tonight into Wednesday may produce
significant turbulence and LLWS at times. KBJC will have
potential strong gusty surface winds to ~40 knots mostly after 09Z
tonight.

&&

.FIRE WEATHER...
Issued at 416 AM MDT Tue Oct 31 2017

Fire danger levels on the northeast Colorado plains may become
elevated as temperatures climb into the lower 70s, relative
humidities drop to the mid and upper teens and wind gusts increase
to 20 to 25 mph. Vegetation on the plains will be dry, either
because of approaching winter dormancy or because the winds
increase evaportation rates. The critical period will be Wednesday
afternoon. Temperatures will be cooler Wednesday night and
Thursday along with less wind and fire danger levels returning to
more normal levels.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from midnight tonight through Wednesday evening
for COZ033>036.

&&

SHORT TERM...Barjenbruch
LONG TERM...Dankers
AVIATION...Barjenbruch
FIRE WEATHER...Dankers
Hazardous weather outlook, Oct 30, 11:05 AM MDT, 17 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1105 AM MDT Mon Oct 30 2017

COZ030>051-311715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1105 AM MDT Mon Oct 30 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered light snow showers are expected through tonight. The
showers will be mainly over the mountains this afternoon, with a
better chance of light snow on the plains from late this evening
into the early morning hours. Some mountain areas will have an
inch or two of snow overnight. Lower elevations will see little or
no snow accumulation.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered light snow showers will end Tuesday morning, giving way
to clearing and warmer temperatures. Halloween evening looks to
be dry but a little on the chilly side.

Strong and gusty downslope winds will likely develop in and near
the Front Range Foothills Tuesday night and continue through
Wednesday. At this time, peak wind gusts in wind prone areas are
expected to reach 60 to 70 mph.

Mainly dry and warmer weather will prevail into Saturday before
the next weather disturbance arrives later in the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Gimmestad/RJK

In the hours before

Local storm report, Oct 30, 10:44 PM MDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1044 PM MDT MON OCT 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 PM     SNOW             BRECKENRIDGE            39.51N 106.05W
10/30/2017  M1.2 INCH        SUMMIT             CO   TRAINED SPOTTER

            SNOWFALL SINCE 8 PM.

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 11:06 AM MDTHigh Wind WarningBOUBoulder, Clear Creek, Douglas, Gilpin, Grand, Jackson and 4 more33 hr

Nearby

High Wind Watches in Colorado, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.